South Dakota, 2022Damaging Winds in South Dakota, August 17, 2022
August 17, 2022 · NWS UNR · 2 events in 1 county or zone
A thunderstorm became severe over southwestern portions of Butte County, producing strong wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm became severe over southwestern portions of Butte County, producing strong wind gusts over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 17, 12:50 PM MST, 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
150 PM MDT Wed Aug 17 2022
.DISCUSSION...(This Evening Through Wednesday)
Issued at 125 PM MDT Wed Aug 17 2022
19Z upper level analysis has large ridge across the western CONUS,
with large closed low across the New England area. In between,
disturbed northwest flow across the northern and central Plains is
in place. A weak shortwave is dropping southeast across the
Dakotas, firing some showers and thunderstorms at the moment. At
the surface, a weak trof is slowly sagging south across the area.
Temperatures at 1 pm across the forecast area are in the upper 80s
to lower 90s. Winds are light out of the south, turning northerly
behind the weak surface trof.
Weak surface trof will continue to sag south, as upper shortwave
slides to the southeast. Scattered showers and thunderstorms will
continue to follow suit, with a few stronger storms possible
through this evening. Shower activity will shift south and east of
the area late this evening, with skies clearing overnight. Low
temperatures will be in the 50s to lower 60s.
Northwest flow transitions to more northerly flow over the next
couple of days, as a weak upper low develops just to the east of
the forecast area. Mainly dry conditions are expected, with some
low chances for light precip on the backside of the upper low
across central and south central SD. Temperatures will be near to
slightly below average.
Late in the week, and into the weekend, western upper ridge shifts
east into the Great Plains. Dry conditions expected, with
temperatures climbing back to above average. Next chance for any
type of precip will come early next week as the upper ridge is
squashed by the next strong upper low moving across the northern
CONUS.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1048 AM MDT Wed Aug 17 2022
Scattered showers and thunderstorms will move over the CWA this
afternoon and evening, as a cool front crosses the region. Some
local MVFR conditions will be possible with the precipitation, but
otherwise VFR conditions are expected. Some gusty northwesterly
winds may accompany the front as well, but are not expected to
persist much beyond the frontal passage. Northerly winds will
become breezy again Thursday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...15
AVIATION...Pojorlie
Hazardous weather outlook, Aug 17, 6:51 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
751 AM MDT Wed Aug 17 2022
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
751 AM MDT Wed Aug 17 2022 /851 AM CDT Wed Aug 17 2022/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible this afternoon into tonight.
Severe thunderstorms are not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 17, 1:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
203 PM MDT Wed Aug 17 2022
SDZ012-WYZ071-172045-
Butte SD-Northeastern Crook WY-
203 PM MDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of northwestern Butte
and northeastern Crook Counties through 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Colony, or 30 miles northwest of Belle Fourche, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antelope Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4511 10362 4479 10404 4500 10424 4501 10404
4521 10404
TIME...MOT...LOC 2002Z 309DEG 18KT 4507 10410
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PojorlieThunderstorm Wind, Butte
- When
- August 17, 1:30 PM MST
- Where
- Butte County, 9.78 mi N of Belle Fourche Airport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -103.890
The spotter estimated wind gusts around 60 mph.
Thunderstorm Wind, Butte
- When
- August 17, 1:44 PM MST to 1:49 PM MST
- Where
- Butte County, 9.64 mi WNW of Belle Fourche Airport
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.800, -104.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Damaging Winds in Texas, August 17, 2022$426,000 · 65 kt wind · 8 events
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045733, 1045734.